Alert archive / Arkansas / Flash Flood Warnings in 2005

Flash Flood Warning 8, NWS Memphis, TN

June 9, 2005Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jun 9, 2005, 4:44 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2005, 4:44 PM CDT (21:44 UTC)
Expired
Jun 9, 2005, 6:45 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 84 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:00 PM CDTFLASH FLOODJonesboro, ARKAIT-TV REPORTS HIGH WATER OVER HIGHWAY 63 WHICH ALMOST COMPLETELY SUBMERGED VEHICLES ON THE ROAD. NO INJURIES OCCURRED AND THE PERSONS IN THE VEHICLES ARE OKAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2005-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2005-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 092145
FFWMEG
ARC031-111-092345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CDT THU JUN 9 2005

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS
  POINSETT COUNTY IN EASTERN ARKANSAS

* UNTIL 645 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN OVER THE WARNED AREA. ADDITIONAL THUNDERSTORMS ARE
  EXPECTED TO DEVELOP OVER THE WARNED AREA PRODUCING MORE HEAVY RAIN 
  WHICH COULD CAUSE FLOODING.
 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONETTE...
  LAKE CITY...JONESBORO...CASH...CARAWAY...BLACK OAK AND BAY.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3546 9102 3545 9033 3593 9029 3582 9101

$$
1 follow-up statement
000 
WGUS74 KMEG 092307
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
604 PM CDT THU JUN 9 2005

ARC031-111-092345-
CRAIGHEAD AR-POINSETT AR-
604 PM CDT THU JUN 9 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM CDT FOR POINSETT AND
CRAIGHEAD COUNTIES...

AT 558 PM CDT...KAIT-TV IN JONESBORO REPORTED FLASH FLOODING ALONG 
HIGHWAY 63 IN JONESBORO. AROUND 500 PM...AT LEAST ONE TRUCK WAS 
NEARLY SUBMERGED BY THE FLOOD WATER ON HIGHWAY 63. ADDITIONAL RAIN WILL
FALL IN THE WARNED AREA BETWEEN NOW AND 645 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRUMANN...
MONETTE...LAKE CITY...JONESBORO...GREENFIELD...CASH...CARAWAY...BLACK
OAK AND BAY.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3546 9102 3545 9033 3593 9029 3582 9101

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:38 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 9, 3:38 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT THU JUN 9 2005

.DISCUSSION...

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PORTIONS OF THE
MID-SOUTH THIS AFTERNOON. THESE STORMS HAVE BEEN UNORGANIZED AND OF
THE PULSE VARIETY...AND WITH CAPE VALUES RANGING BETWEEN 2000-3000
J/KG A FEW OF THESE STORMS MAY BRIEFLY BECOME SEVERE...WITH WET
MICROBURST AND MARGINALLY SEVERE HAIL THE MOST LIKELY SEVERE THREATS
THROUGH EARLY THIS EVENING. THIS ACTIVITY SHOULD BEGIN TO DIMINISH
LATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

THE SUMMER-LIKE PATTERN OVER THE MID-SOUTH WILL CONTINUE INTO THE
FIRST HALF OF THE WEEKEND AS THE BERMUDA HIGH REMAINS IN PLACE OVER
THE SOUTHEAST U.S. AND KEEPS THE AIRMASS OVER THE AREA VERY WARM
AND HUMID. A WEAK UPPER LEVEL TROUGH WILL REMAIN STALLED ACROSS THE
REGION THROUGH SATURDAY. SO WILL STICK WITH A PERSISTENCE FORECAST
THROUGH SATURDAY. EXPECT CONTINUED PARTLY CLOUDY SKIES AND DAILY
CHANCES FOR SHOWERS AND THUNDERSTORMS...WHICH WILL BE MOST ABUNDANT
WITH THE HIGHEST COVERAGE DURING PEAK MAXIMUM DAYTIME HEATING. ONCE
AGAIN...HIGH CAPE VALUES BETWEEN 2000-3000 J/KG BY FRIDAY AFTERNOON
WILL LEAD TO ANOTHER ROUND OF POSSIBLE PULSE SEVERE STORMS. THE
MAIN THREATS FRIDAY AFTERNOON WILL ONCE AGAIN BE WET MICROBURSTS AND
MARGINALLY SEVERE HAIL.

BEYOND SATURDAY...THE FORECAST WILL HINGE ON THE CONTINUED
DEVELOPMENT AND EXACT TRACK OF TROPICAL STORM ARLENE. CURRENT MODEL
GUIDANCE SHOWING A TRACK OVER EASTERN PORTION OF OUR FORECAST AREA...
AS THE TROPICAL SYSTEM MOVES ALONG THE WESTERN PERIPHERY OF THE
BUILDING UPPER LEVEL HIGH PRESSURE SYSTEM CURRENTLY OVER THE
WESTERN ATLANTIC. THIS UPPER LEVEL ANTICYCLONE IS FORECAST TO REMAIN
IN PLACE THROUGH THE WEEKEND. THE 12Z NAM IS WEAKER AND FASTER WITH
THE TROPICAL STORM AS COMPARED WITH THE 12Z GFS/ECMWF. THE 12Z
ECMWF/GFS ALSO FURTHER WEST WITH LANDFALL ALONG MISSISSIPPI GULF
COAST AS COMPARED WITH 12Z NAM...WHICH WAS FURTHER EAST. LATEST 18Z
NAM NOW ALSO FURTHER WEST. THE EVENTUAL TRACK AND STRENGTH OF THIS
SYSTEM WILL DETERMINE ITS ULTIMATE IMPACTS ON THE MID-SOUTH.
CURRENTLY PREFER THE SLOWER MODEL SOLUTIONS AS THE SYSTEM REMAINS
OVER THE NORTHWEST CARIBBEAN SEA THIS EVENING...EVEN THOUGH SYSTEM
SHOULD INCREASE ITS FORWARD SPEED A BIT. SINCE THIS SYSTEM IS STILL
DEVELOPING AND A COUPLE OF DAYS OUT...HAVE DECIDED TO ONLY INCREASE
POPS SLIGHTLY...ESPECIALLY OVER EASTERN SECTIONS FOR SATURDAY NIGHT
AND SUNDAY. IF WESTWARD MODEL TRENDS CONTINUE TOMORROW...WILL NEED
TO RAMP UP POPS AREAWIDE FOR THIS TIME PERIOD. PREFER TO TAKE A
WAIT AND SEE APPROACH FOR NOW...AND MAKE MAJOR POP DECISION FRIDAY
AFTERNOON. BUT COULD BE A WET PERIOD FOR SATURDAY NIGHT AND SUNDAY
IF SYSTEM GOES OVERHEAD OR TO THE WEST. TEMPERATURES WILL BE ABOVE
NORMAL...BUT WILL BE HELD DOWN BY ANY RAINFALL.

FOR MONDAY AND BEYOND...TROPICAL AIRMASS WILL REMAIN IN PLACE BEHIND
THE DEPARTURE OF THE TROPICAL SYSTEM. THEREFORE...EXPECT MORE
DIURNAL CONVECTION DURING THE DAY MONDAY WITH VERY WARM TEMPERATURES
AND HIGH HUMIDITY LEVELS. NEXT COLD FRONT PROGGED FOR TUESDAY...
WITH MORE CHANCES FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
FOLLOW FOR THE MIDDLE TO END OF NEXT WEEK...BRINGING DRIER WEATHER
AND LOWER HUMIDITY LEVELS.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Jun 9, 4:00 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT THU JUN 9 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-092100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
400 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE MID-SOUTH
THROUGH THIS EVENING. THE AIRMASS IN PLACE WILL BE UNSTABLE AND
SUPPORT THE DEVELOPMENT OF ISOLATED SEVERE THUNDERSTORMS. ANY
STORMS THAT BECOME SEVERE THIS EVENING WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. THIS ACTIVITY SHOULD
DIMINISH IN COVERAGE AND INTENSITY LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN DEVELOP FRIDAY AND
SATURDAY AFTERNOONS DURING PEAK DAYTIME HEATING. A FEW ISOLATED
THUNDERSTORMS COULD BRIEFLY BECOME SEVERE...WITH DAMAGING WINDS AND
MARGINALLY SEVERE HAIL. ALTHOUGH ISOLATED SEVERE THUNDERSTORMS WILL
BE POSSIBLE ON FRIDAY AND SATURDAY...WIDESPREAD HAZARDOUS WEATHER
IS NOT EXPECTED.

THE REMNANTS OF TROPICAL STORM ARLENE MAY ALSO IMPACT THE AREA
SATURDAY NIGHT AND SUNDAY. DEPENDING UPON THE EVENTUAL TRACK AND
INTENSITY OF THIS SYSTEM...THERE MAY BE THE POTENTIAL FOR HEAVY
RAIN ACROSS PORTIONS OF THE MID-SOUTH.

FOR MONDAY THROUGH THURSDAY...NO WIDESPREAD HAZARDOUS WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS THAT DEVELOP.

JLH

In the hours before

Special weather statement, Jun 9, 2:19 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT THU JUN 9 2005

MSZ010-091945-

COAHOMA MS-
219 PM CDT THU JUN 9 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...COAHOMA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF CLARKSDALE AT
219 PM CDT...MOVING NORTHWEST AT 5 MPH. WIND GUSTS TO 35 MPH AND
SMALL HAIL ARE POSSIBLE.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN COAHOMA COUNTY...INCLUDING THE CITY OF CLARKSDALE...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 9, 2:35 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT THU JUN 9 2005

ARZ036-092000-

CRITTENDEN AR-
235 PM CDT THU JUN 9 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER JENNETTE AT 235 PM
CDT...MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 35 MPH AND PEA SIZE
HAIL ARE POSSIBLE.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITY OF EARLE...SHOULD
MONITOR THIS STORM CLOSELY.
Local storm report, Jun 9, 2:53 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  70 MPH           GREENE             AR   TRAINED SPOTTER

0249 PM     HAIL             PARAGOULD               36.06N 90.51W
06/09/2005  0.25 INCH        GREENE             AR   TRAINED SPOTTER

&&

CORDERO
Local storm report, Jun 9, 3:00 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT THU JUN 09 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND GST     PARAGOULD               36.06N 90.51W
06/09/2005  60 MPH           GREENE             AR   TRAINED SPOTTER

            WEATHER SPOTTER MEASURED THUNDERSTORM WIND GUST OF 60 MPH
            WITH HAND HELD WIND INSTRUMENT.

&&

CORDERO
Special weather statement, Jun 9, 3:28 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
328 PM CDT THU JUN 9 2005

ARZ035-092045-

CROSS AR-
328 PM CDT THU JUN 9 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF WYNNE AT 328
PM CDT...MOVING NORTH AT 5 MPH. WIND GUSTS TO 35 MPH AND PEA SIZE
HAIL ARE POSSIBLE.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN CROSS COUNTY...INCLUDING THE CITY OF WYNNE...SHOULD MONITOR
THIS STORM CLOSELY.
Special weather statement, Jun 9, 3:30 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU JUN 9 2005

ARZ018-092045-

GREENE AR-
330 PM CDT THU JUN 9 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...GREENE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF MARMADUKE AT 330
PM CDT. THE STORM WAS NEARLY STATIONARY. WIND GUSTS TO 40 MPH AND
PEA SIZE HAIL ARE POSSIBLE.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN GREENE COUNTY...INCLUDING THE CITIES OF MARMADUKE AND
PARAGOULD...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:10 PM CDTSevere Thunderstorm WarningMEGPhillips38 min
Jun 9, 2:43 PM CDTSevere Thunderstorm WarningMEGGreene32 min
Jun 9, 4:46 PM CDTSevere Thunderstorm WarningMEGRandolph29 min

Nearby

Flash Flood Warnings in Arkansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.